Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Fort Worth, TX

January 22, 201833 counties in Texas

NWS Fort Worth, TX issued this red flag warning at Jan 22, 2018, 11:31 AM CST for 33 counties in Texas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 2018, 11:31 AM CST (17:31 UTC)
Expired
Jan 22, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Fort Worth, TX
All 33 counties

Bell County, TX, Bosque County, TX, Collin County, TX, Comanche County, TX, Cooke County, TX, Coryell County, TX, Dallas County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Falls County, TX, Grayson County, TX, Hamilton County, TX, Hill County, TX, Hood County, TX, Jack County, TX, Johnson County, TX, Kaufman County, TX, Lampasas County, TX, Limestone County, TX, McLennan County, TX, Mills County, TX, Montague County, TX, Navarro County, TX, Palo Pinto County, TX, Parker County, TX, Rockwall County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 30 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 12:10 PM CSTWILDFIRE1.5 Sw Gordonville, TX14.5 ACRES BURNED JUST EAST OF HIGHWAY 377 BETWEEN SANDUSKY AND GORDONVILLE
Jan 22, 1:23 PM CSTWILDFIREWillow Park, TX1000 ACRES BURNED NEAR WILLOW PARK
Jan 22, 5:10 PM CSTWILDFIRE4 Se Alvord, TX200 ACRES BURNED SOUTHEAST OF ALVORD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -168 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-168 m²/s²
0-3 km storm-relative helicity
-147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS84 KFWD 221731
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
1131 AM CST Mon Jan 22 2018

...RED FLAG WARNING FOR LOCATIONS ALONG AND WEST OF A SHERMAN TO
TERRELL TO MEXIA TO TEMPLE LINE TODAY...

TXZ091>093-100>104-115>121-129>134-141>146-156>161-230000-
/O.NEW.KFWD.FW.W.0002.180122T1731Z-180123T0000Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Collin-Stephens-
Palo Pinto-Parker-Tarrant-Dallas-Rockwall-Kaufman-Eastland-Erath-
Hood-Somervell-Johnson-Ellis-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
1131 AM CST Mon Jan 22 2018

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR FOR
LOW HUMIDITY...AND GUSTY WINDS... 

The National Weather Service in Fort Worth has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Areas along and west of a Sherman to Terrell to
  Mexia to Temple line.

* TIMING...1130 AM through 6 PM.

* WINDS...Northwest winds 15 to 20 mph with gusts over 25 mph.

* RH...Minimum of 15 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now...or will shortly. A combination of strong
winds...low relative humidity...and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$
2 follow-up statements
609 
WWUS84 KFWD 222132
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
332 PM CST Mon Jan 22 2018

...RED FLAG WARNING REMAINS IN EFFECT FOR LOCATIONS ALONG AND 
WEST OF A SHERMAN TO TERRELL TO MEXIA TO TEMPLE LINE THROUGH 6 PM
THIS EVENING...

TXZ091>093-100>104-115>121-129>134-141>146-156>161-230000-
/O.CON.KFWD.FW.W.0002.000000T0000Z-180123T0000Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Collin-Stephens-
Palo Pinto-Parker-Tarrant-Dallas-Rockwall-Kaufman-Eastland-Erath-
Hood-Somervell-Johnson-Ellis-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
332 PM CST Mon Jan 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR FOR LOW HUMIDITY...AND GUSTY WINDS...

* AFFECTED AREA...Areas along and west of a Sherman to Terrell 
  to Mexia to Temple line. 

* TIMING...Through 6 PM.

* WINDS...Northwest winds 15 to 25 mph with gusts to 35 mph.

* RH...Minimum relative humidity of 15 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now...or will shortly. A combination of strong
winds...low relative humidity...and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$

Carlaw
190 
WWUS84 KFWD 222358
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
558 PM CST Mon Jan 22 2018


TXZ091>093-100>104-115>121-129>134-141>146-156>161-230100-
/O.EXP.KFWD.FW.W.0002.000000T0000Z-180123T0000Z/
Montague-Cooke-Grayson-Young-Jack-Wise-Denton-Collin-Stephens-
Palo Pinto-Parker-Tarrant-Dallas-Rockwall-Kaufman-Eastland-Erath-
Hood-Somervell-Johnson-Ellis-Comanche-Mills-Hamilton-Bosque-Hill-
Navarro-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
558 PM CST Mon Jan 22 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

Conditions are quickly improving across the region, but fire
officials are still working to contain and extinguish some of the
larger wildfires from today. Wind speeds have already dramatically
diminished and will continue to fall to less than 10 mph this
evening. Dry air remains in place, but humidities will increase 
as temperatures fall.

$$

JLDunn

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Jan 22, 6:07 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 22, 6:07 AM CST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
607 AM CST Mon Jan 22 2018

.AVIATION...
VFR through tonight with only a few high clouds. A west to
northwest wind will prevail today at sustained speeds between 12
and 16 knots along with some gusts near 30 knots. There may be a
brief period later this morning when the wind gets a bit stronger
across the Metroplex TAF sites. However, the pressure gradient
will slowly relax through the afternoon and wind speeds will
decrease. There should be enough of a northerly component to the
wind that crosswinds on north/south oriented runways will not be a
major issue.

79

&&

.SHORT TERM... /Issued 356 AM CST Mon Jan 22 2018/
/Today and Tonight/
Drier and slightly cooler air will filter into the region today
behind a cold front. The surface pressure gradient will slowly
decrease through the day as a deep surface low moves from eastern
Kansas to Iowa. There will be a period this morning through early
afternoon where the wind across the northern half of the CWA will
approach wind advisory criteria, but it will be marginal and
relatively brief so have opted not to issue a wind advisory at
this time.

The breezy and dry conditions will elevate the fire threat across
about the western half of the region this afternoon, but it looks
like critical fire weather conditions will not occur since the
strongest winds will not coincide with the driest part of the day.
We still anticipate some fire starts today, but fire spread
should be limited. We will issue a Grass Fire Danger Statement
generally west of a line from Gainesville to Hillsboro where fire
starts will be most likely.

Cold air advection today will be offset by full sun and some
downslope wind component so afternoon highs should still reach the
upper 50s to lower 60s. Temperatures tonight will cool quickly
with a decreasing wind, a clear sky and some cold air advection.
Lows tonight will range from the upper 20s in the northwest to the
middle 30s in the east and southeast.

79

&&

.LONG TERM... /Issued 356 AM CST Mon Jan 22 2018/
/Tuesday through Sunday/

The upper flow will become zonal and somewhat detached across the
southern states Tuesday and Wednesday which will keep the weather
quiet across the region. High temperatures will be near or above
seasonal normals, but since Gulf moisture will remain cut off,
overnight temperatures will still drop into the 30s.

Gulf moisture will steadily increase across the region Thursday
as a shortwave approaches from the west and a surface trough
develops across the Northern and Central High Plains. This will
result in a subtle warmup that will be most noticeable Thursday
night. A few showers will also be possible early Friday morning
when a weak shortwave translates east across the state.

Better moisture return is expected Friday ahead of another
fast moving shortwave. Increasing large scale lift and some mid
level destabilization will result in a slightly better chance of
showers and even a few thunderstorms Friday and Friday night.

The shortwave will move east of the region Saturday which will
open the door to a cold front. Lift along and just behind the
cold front will bring additional showers and some thunderstorms
followed by drier and cooler air Saturday night through Sunday.
Since this will be a fast moving system, rainfall amounts should
be relatively light and the potential for severe weather appears
low.

The cold front will cool temperatures back closer to seasonal
normals with lows Saturday night in the 30s and highs Sunday in
the lower and middle 50s.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    61  35  59  34  61 /   0   0   0   0   0
Waco                63  31  61  31  62 /   0   0   0   0   0
Paris               56  33  55  32  59 /   0   0   0   0   0
Denton              58  31  58  30  61 /   0   0   0   0   0
McKinney            58  32  57  30  59 /   0   0   0   0   0
Dallas              59  36  59  35  60 /   0   0   0   0   0
Terrell             59  34  57  32  59 /   0   0   0   0   0
Corsicana           60  35  59  33  61 /   0   0   0   0   0
Temple              63  31  62  31  61 /   0   0   0   0   0
Mineral Wells       60  30  60  30  62 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/25
Hazardous weather outlook, Jan 22, 4:08 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
408 AM CST Mon Jan 22 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
408 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is an elevated threat for grass fires this afternoon along and
west of a line from Gainesville to Hillsboro due to dry and breezy
conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated thunderstorms are possible across most of the region Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:04 PM CSTSpecial Weather StatementFWDNavarro26 min
Jan 21, 6:10 PM CSTTornado WarningFWDHenderson, Navarro35 min
Jan 21, 6:14 PM CSTSevere Thunderstorm WarningFWDFannin, Lamar40 min
Jan 21, 6:32 PM CSTSpecial Weather StatementFWDDelta, Hopkins, Rains43 min
Jan 21, 6:41 PM CSTTornado WarningFWDHenderson, Kaufman, Navarro, Van Zandt34 min
Jan 21, 7:11 PM CSTTornado WarningFWDRains, Van Zandt49 min
Jan 21, 7:16 PM CSTSpecial Weather StatementFWDHopkins29 min
Jan 21, 8:06 PM CSTTornado WarningFWDHopkins24 min
Jan 21, 8:12 PM CSTSpecial Weather StatementFWDFannin33 min
Jan 21, 10:01 PM CSTSpecial Weather StatementFWDNavarro29 min
Jan 21, 10:53 PM CSTSpecial Weather StatementFWDFalls37 min

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.